UMEM Educational Pearls

Category: Toxicology

Title: Intravenous vitamin K1

Keywords: Vitamin K1,anaphylaxis,coumadin,warfarin (PubMed Search)

Posted: 1/6/2011 by Ellen Lemkin, MD, PharmD (Updated: 9/27/2022)
Click here to contact Ellen Lemkin, MD, PharmD

  • Vitamin K can be used intravenously for management of the NON bleeding patient with a high INR (>9).
  • Although anaphylactoid reactions have been described, most cases occurred with large doses of vitamin K, administered rapidly, and with little dilution.
  • It is estimated that the incidence of anaphylaxis is 3:10,000 doses.
  • The subcutaneous route of administration is not recommended because of its delayed and unpredictable responses.

 

 

References

Smythe MA, Dager WE, Patel NM. Managiing Complications of Anticoagulation Therapy. Journal of Pharmacy Practice 200417(5)327-46.

Dentali F, Crowther MA. Management of Excessive Anticoagulant Effect Due to Vitamin K Antagonists. Hematology 2008;266-9.

DeZee K et all. Treatment of Excessive ANticoagulation with Phytodione. Arch Intern Med Feb 27, 2006;166:391-7.